Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 30, 2020, 3:53 PM CDT for Atchison County, Doniphan County, Kansas; Andrew County, Buchanan County, Holt County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 3:53 PM CDT (20:53 UTC)
- Expired
- Jul 30, 2020, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO
The radar
The Pleasant Hill radar (KEAX), 130 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:00 PM CDT | FLASH FLOOD | 3 Ne Saint Joseph, MO | DELAYED REPORT OF FLASH FLOODING ALONG THE N BELT HWY BETWEEN KARNES RD AND GENE FIELD RD. THIS AREA IS NOT USUALLY KNOWN TO FLOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709
WGUS53 KEAX 302053
FFWEAX
KSC005-043-MOC003-021-087-310300-
/O.NEW.KEAX.FF.W.0022.200730T2053Z-200731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
353 PM CDT Thu Jul 30 2020
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Southeastern Doniphan County in northeastern Kansas...
Northeastern Atchison County in northeastern Kansas...
Northwestern Buchanan County in northwestern Missouri...
Southeastern Holt County in northwestern Missouri...
Andrew County in northwestern Missouri...
* Until 1000 PM CDT Thursday.
* At 353 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
St. Joseph, Atchison, Savannah, Wathena, Elwood, Troy, Country Club
Villa, Country Club, Amazonia, Rushville, Doniphan, Easton,
Rosendale, Cosby, Rea, St. Joseph Airport and Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4013 9461 3973 9460 3955 9513 3995 9514
FLASH FLOOD...RADAR INDICATED
$$
PP1 follow-up statement
943 WGUS73 KEAX 310257 FFSEAX Flash Flood Statement National Weather Service Kansas City/Pleasant Hill MO 957 PM CDT Thu Jul 30 2020 KSC005-043-MOC003-021-087-310305- /O.EXP.KEAX.FF.W.0022.000000T0000Z-200731T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Doniphan KS-Atchison KS-Buchanan MO-Holt MO-Andrew MO- 957 PM CDT Thu Jul 30 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DONIPHAN...NORTHEASTERN ATCHISON...NORTHWESTERN BUCHANAN...SOUTHEASTERN HOLT AND ANDREW COUNTIES WILL EXPIRE AT 1000 PM CDT THURSDAY... The heavy rain has ended. Flash flooding is no longer expected; however, flooded roads and flooding of low lying areas may still a threat. Please continue to heed any road closures. LAT...LON 4013 9461 3973 9460 3955 9513 3995 9514 $$ PP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:15 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 30, 3:15 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 315 PM CDT Thu Jul 30 2020 .Discussion... Issued at 315 PM CDT THU JUL 30 2020 A mid to upper level low paired with a couple of surface boundaries all within the presence of ample moisture has yielded another active weather day with showers producing moderate to heavy rain across portions of the region. The heaviest rain is currently falling across eastern Kansas where 1 to 3 inches of rain has already fallen and a couple of flash flood warnings are in effect. Moderate to heavy showers (with a few thunderstorms) will likely persist through the afternoon and evening hours with the focus continuing to be across eastern Kansas as the complex slowly shifts southeastward tonight. Showers should come to an end from north to south by Friday morning, with drier air filtering into the region and clouds finally clearing from north to south by late afternoon. North northwesterly flow on the back side of the mid to upper level trough will continue through the weekend. This will keep temperatures well below seasonal normals. A shortwave trough and cold front will push into the area from the north Saturday night into Sunday, bringing chances for a few showers and storms back into the forecast. Very pleasant weather is expected for Monday and Tuesday as northerly flow and high pressure build into the region with highs in the 70s and overnight lows in the upper 50s with very low humidity. As the longwave trough finally shifts east on Wednesday a ridge and warm air advection returns back to the area. This should lead to a slight increase in moisture and temperatures as well as reintroduce some slight PoP chances as we head towards the end of next week. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 113 PM CDT THU JUL 30 2020 Showers continue across much of the region, with the heaviest showers currently located across NW Missouri near STJ and south and west of IXD. Showers will continue through the afternoon hours with thunderstorms possible later this afternoon as instability increases. All terminals will likely be impacted by at least SHRA and perhaps TSRA between now and late evening. It is possible that a heavy shower or storm could impact the terminals, which could be accompanied by lowered VSBYs and CIGs. Showers and storms should exit the region to the south by Friday morning. CIGs are expected to lower to MVFR shortly after midnight tonight. Brief periods of IFR CIGs will be possible, but confidence was not high enough at this time to include in the 18z TAF. CIGs should improve to VFR once more by mid to late Friday morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Williams Aviation...Williams
Hazardous weather outlook, Jul 30, 4:50 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 450 AM CDT Thu Jul 30 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 450 AM CDT Thu Jul 30 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Moderate to heavy rainfall chances will continue through today. Areas of one to two inches of rain is expected, with locally higher amounts, greater than three inches possible. The best chance for bouts of heavy rainfall will be for locations along and south of the Missouri River. This additional rainfall will continue to support flooding and flash flooding concerns through the day. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Off and on thunderstorm chances will persist through Friday. Isolated instances of flooding and flash flooding will continue. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:16 PM CDT | Special Weather Statement | EAX | Miami | 44 min |
| Jul 29, 8:17 PM CDT | Areal Flood Advisory | EAX | Johnson, Miami, Wyandotte | 3 hr |
| Jul 29, 11:25 PM CDT | River Flood Warning | EAX | Atchison | 37 hr |
| Jul 30, 12:54 PM CDT | Flash Flood Warning | EAX | Linn, Miami | 6 hr |
| Jul 30, 2:39 PM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 6 hr |
| Jul 30, 2:44 PM CDT | River Flood Warning | EAX | Doniphan | 35 hr |
| Jul 29, 7:13 PM CDT | Special Weather Statement | EAX | Cass | 47 min |
| Jul 29, 8:45 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson, Johnson | 3 hr |
| Jul 29, 9:19 PM CDT | Flash Flood Warning | EAX | Cass, Jackson, Johnson | 3 hr |
| Jul 29, 9:55 PM CDT | River Flood Warning | EAX | Buchanan | 3 days |
| Jul 29, 9:58 PM CDT | River Flood Warning | EAX | Clay, Ray | 11 hr |
| Jul 29, 10:17 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 4 days |
| Jul 30, 12:13 AM CDT | Areal Flood Warning | EAX | Cass, Jackson, Johnson | 6 hr |
| Jul 30, 10:02 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 3 days |
| Jul 30, 10:02 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 5 days |
| Jul 30, 10:02 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 5 days |
| Jul 30, 2:44 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 54 hr |
| Jul 30, 2:44 PM CDT | River Flood Warning | EAX | Cooper, Saline | 9 days |
| Jul 30, 5:28 PM CDT | Flash Flood Warning | EAX | DeKalb, Gentry | 5 hr |
| Jul 30, 6:40 PM CDT | Areal Flood Warning | EAX | Bates, Cass | 31 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.